Texas, 2015Hail and Damaging Winds in Texas, September 20, 2015
September 20, 2015 · NWS AMA · 5 events in 2 counties and zones
Thunderstorms formed across the southeast Texas Panhandle during the late afternoon of the 20th and continued into the evening hours. These thunderstorms brought large hail and damaging winds to the Lelia Lake and McLean area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed across the southeast Texas Panhandle during the late afternoon of the 20th and continued into the evening hours. These thunderstorms brought large hail and damaging winds to the Lelia Lake and McLean area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 20, 3:18 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Sep 20, 3:18 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
418 PM CDT SUN SEP 20 2015
.DISCUSSION...
CONVECTION FIRING THIS AFTERNOON OVER THE EASTERN PANHANDLES ALONG A
NARROW CORRIDOR OF INSTABILITY. DEWPOINTS IN THE LOW 60S BROUGHT IN
BY SOUTHEASTERLY WINDS REMAIN MOSTLY IN THE FAR EASTERN COUNTIES AS
STRONG WESTERLY WINDS HAVE BROUGHT DRIER AIR AND WARMER TEMPERATURES
FURTHER EAST. THIS BROAD AREA OF SURFACE CONVERGENCE COMBINED WITH A
WEAK SHORTWAVE APPEAR TO BE ENOUGH TO GET THINGS ROLLING...THOUGH
WATER VAPOR SHOWS DRY AIR INVADING FROM THE NORTHWEST. PWAT VALUES
OF 1 TO 1.50 INCHES WOULD SUPPORT SOME HEAVY DOWNPOURS...AND SOME
STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE AS BULK SHEAR VALUES
INCREASE TO 30 TO NEAR 40KTS THIS EVENING IN VEERING WIND PROFILES.
MAIN THREAT APPEARS TO BE DAMAGING WINDS...THOUGH A FAIR AMOUNT OF
CAPE EXISTS IN THE HAIL GROWTH ZONES THIS AFTERNOON FOR SOME OF THE
BETTER ORGANIZED UPDRAFTS DURING PEAK HEATING AND HIGHEST
INSTABILITY. AS SUBSIDENCE BUILDS IN LATER TONIGHT...THE THREAT FOR
CONVECTION CEASES AS AN UPPER LEVEL RIDGE BUILDS IN FROM THE WEST FOR
MONDAY AND CONTINUES THE WARMER TEMPERATURES FROM TODAY.
FORECAST CONFIDENCE DECREASES SOME AFTER TUESDAY AS THE PROGRESSION
OF AN UPPER LEVEL LOW IN THE PACIFIC EJECTS EASTWARD ACROSS THE FOUR
CORNERS REGION AND SHIFTS THE RIDGE AXIS EAST. MODELS ARE STILL
STRUGGLING WITH HOW THE SYSTEM EVOLVES...IF THE CLOSED LOW OPENS UP
INTO A BROAD TROUGH OR REMAINS SOMEWHAT MORE CLOSED AND SLOWLY TRACKS
ACROSS THE PLAINS. HAVE SLIGHT CHANCE TO CHANCE POPS BEGINNING ON
TUESDAY NIGHT...THOUGH CONFIDENCE IS NOT PARTICULARLY HIGH IN
WIDESPREAD HIGH VALUES OF PRECIPITATION AT THIS TIME.
ELSENHEIMER
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 88 64 91 65 86 / 20 10 0 5 5
BEAVER OK 85 63 94 66 92 / 20 20 0 5 5
BOISE CITY OK 85 58 92 61 84 / 10 0 0 5 20
BORGER TX 89 68 93 69 89 / 30 10 5 5 5
BOYS RANCH TX 89 64 94 66 86 / 20 10 5 5 20
CANYON TX 88 62 92 64 86 / 20 10 0 5 5
CLARENDON TX 86 64 92 67 90 / 50 20 0 5 5
DALHART TX 87 61 93 62 85 / 10 5 5 5 20
GUYMON OK 87 62 94 65 89 / 20 5 0 5 10
HEREFORD TX 86 63 91 65 85 / 10 10 5 5 10
LIPSCOMB TX 84 65 93 67 91 / 30 20 0 5 5
PAMPA TX 86 65 91 67 89 / 30 20 0 5 5
SHAMROCK TX 83 64 92 66 91 / 30 20 0 5 5
WELLINGTON TX 85 64 93 66 92 / 50 20 0 5 5
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
11/18
Hazardous weather outlook, Sep 20, 2:31 PM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
331 PM CDT SUN SEP 20 2015
OKZ001>003-TXZ001>020-210845-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
331 PM CDT SUN SEP 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS
PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. A FEW STRONG TO
MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE WITH WIND GUSTS NEAR 60
MPH AND HAIL UP TO QUARTER SIZE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORM CHANCES WILL RETURN ACROSS THE WESTERN TEXAS AND
OKLAHOMA PANHANDLES LATE TUESDAY AND TUESDAY NIGHT...AND ACROSS THE
ENTIRE AREA WEDNESDAY AND THURSDAY. SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Sep 20, 3:02 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
402 PM CDT SUN SEP 20 2015
TXZ014-015-202145-
WHEELER TX-GRAY TX-
402 PM CDT SUN SEP 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER AND
NORTHEASTERN GRAY COUNTIES UNTIL 445 PM CDT...
AT 400 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF NEW MOBEETIE...OR 11 MILES SOUTHEAST OF MIAMI...MOVING
EAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BRISCOE...WHEELER...NEW MOBEETIE AND MOBEETIE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3542 10027 3541 10071 3562 10078 3562 10026
TIME...MOT...LOC 2100Z 259DEG 32KT 3554 10055
ANDRADE
Special weather statement, Sep 20, 3:47 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
447 PM CDT SUN SEP 20 2015
TXZ014-015-202230-
WHEELER TX-GRAY TX-
447 PM CDT SUN SEP 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHEELER AND EASTERN GRAY
COUNTIES UNTIL 530 PM CDT...
AT 446 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR KELLERVILLE...OR 18 MILES NORTHWEST OF SHAMROCK...MOVING EAST
SOUTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEW MOBEETIE...KELLERVILLE AND MOBEETIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3525 10027 3525 10068 3558 10062 3556 10029
TIME...MOT...LOC 2146Z 303DEG 23KT 3539 10050
ANDRADE
Special weather statement, Sep 20, 3:50 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
450 PM CDT SUN SEP 20 2015
TXZ013-018-202230-
CARSON TX-ARMSTRONG TX-
450 PM CDT SUN SEP 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARSON AND
NORTHEASTERN ARMSTRONG COUNTIES UNTIL 530 PM CDT...
AT 449 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PANHANDLE...MOVING SOUTHEAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GROOM.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3514 10141 3534 10142 3533 10109 3502 10109
TIME...MOT...LOC 2149Z 299DEG 14KT 3530 10137
ANDRADE
Thunderstorm Wind, Gray
- When
- September 20, 4:35 PM CST
- Where
- Gray County, 3.95 mi NE of Mc Lean
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.270, -100.550
Trained storm spotters reported wind gusts up to 60 mph 4 miles northeast of McLean.
Hail, Gray
- When
- September 20, 4:39 PM CST
- Where
- Gray County, 8.29 mi N of Mc Lean
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.350, -100.600
Golf ball size hail occurred 8 miles north of McLean.
Hail, Gray
- When
- September 20, 4:41 PM CST
- Where
- Gray County, 0.89 mi SE of Alanreed
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.210, -100.720
Nickel size hail occurred one mile east of Alanreed.
Hail, Gray
- When
- September 20, 4:48 PM CST
- Where
- Gray County, Mc Lean
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.230, -100.600
Half dollar size hail occurred in McLean.
Thunderstorm Wind, Donley
- When
- September 20, 5:29 PM CST
- Where
- Donley County, 4.83 mi NE of Lelia Lake
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.940, -100.710
A metal roof was torn off of a home and wind damage to power poles and trees was reported on County Road 22, 4 miles northeast of Lelia Lake.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602351, 602347, 602348, 602349, 602350.